Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Charleston, SC

June 30, 2004Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 30, 2004, 2:00 PM EDT for Charleston County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 2:00 PM EDT (18:00 UTC)
Expired
Jun 30, 2004, 2:30 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Wilmington radar (KLTX), 143 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS52 KCHS 301800
SVRCHS
SCC019-301830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 230 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF
  NICKELS 3 MILES NORTH OF AWENDAW...OR ABOUT 8 MILES WEST OF
  MCCLELLANVILLE...MOVING EAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  AWENDAW...
  MCCLELLANVILLE...

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3312 7960 3297 7966 3305 7938 3318 7943

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:05 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 10:05 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EDT WED JUN 30 2004

.PUBLIC...A FEW SHOWERS/TSTMS FIRED UP OVER THE AREA THIS MORNING
ALONG A STRUNG OUT VORT MAX THAT EXTENDS FROM ENE TO SSW ACROSS THE
CENTRAL PORTION OF THE CWA. A SFC FRONT LINGERS TO THE N OF THE AREA
OVER NRN PORTIONS OF SC AND GA. WHILE THE SHOWERS ARE GENERALLY
WEAKENING...EXPECT ADDITIONAL DEVELOPMENT LATER THIS MORNING AND
CONTINUE INTO THIS EVENING. ATMOSPHERE IS RELATIVELY UNSTABLE BUT
OVERALL WIND PROFILES ARE RATHER WEAK. IF CONVECTION CAN GET
ORGANIZED WOULD NOT BE SURPRISED TO AN ISOLATED HAIL OR STRONG WIND
PRODUCER. PW VALUES AROUND 2 INCHES SO HEAVY RAIN WITH DRAINAGE
PROBLEMS ARE ALSO POSSIBLE GIVEN RELATIVELY SLOW MOVEMENT TO STORMS
AND POTENTIAL TRAINING ALONG BNDRIES. WITH ONSHORE FLOW AND EARLY
DAY CLOUDS OVER MUCH OF MAINLY THE SC PORTION OF THE AREA...EXPECT
MAX TEMPS TO BE LOWER THAN YDAY BY A FEW DEGREES. SEA BREEZE MAY BE
DELAYED...HOWEVER GIVEN WRLY FLOW THAT MUST BE OVERCOME OFF THE SFC.
WINDS SHOULD SHIFT TO S TO SE THIS AFTN. SEA BREEZE WILL PROVIDE
ANOTHER FOCUS FOR TSTM ACTIVITY ALONG WITH ANY OUTFLOWS FROM INLAND
CONVECTION. DO NOT ANTICIPATE AN UPDATE TO THE PUBLIC FCST OTHER
THAN TO REMOVE AFTN WORDING FROM THE FCST.

&&

.MARINE...LATEST OBS INDICATE WINDS AROUND 10 KT WITH SEAS LESS THAN
3 FT. WINDS ARE CURRENTLY SWRLY BUT SHOULD BECOME MORE S TO SE THIS
AFTN. WILL INDICATE THIS SHIFT IN THE UPDATE WITH NO OTHER CHANGES
ANTICIPATED AT THIS TIME.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 30, 5:41 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
541 AM EDT WED JUN 30 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
541 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME
STRONG. WINDS GUSTS PAST 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT
LIGHTNING STRIKES AND LOCALIZED FLOODING DUE TO VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.STRONG THUNDERSTORMS...THERE IS AGAIN A CHANCE OF A FEW STRONG
THUNDERSTORMS DEVELOPING THURSDAY AND FRIDAY AFTERNOON...WITH GUSTY
WINDS...DANGEROUS LIGHTNING AND VERY HEAVY RAINS THE MAIN WEATHER
HAZARDS.

.SHALLOW COASTAL FLOODING...BECAUSE OF THE APPROACHING FULL MOON AND
LUNAR PERIGEE...AND THE UPCOMING APHELION...TIDE LEVELS ALONG COASTAL
SOUTH CAROLINA MAY REACH ABOVE NORMAL INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION WILL
LIKELY NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 30, 1:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
142 PM EDT WED JUN 30 2004

SCZ050-301830-
CHARLESTON-
142 PM EDT WED JUN 30 2004

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 230 PM
EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER AWENDAW...OR ABOUT 8 MILES WEST OF
MCCLELLANVILLE...MOVING NORTHEAST AT LESS THAN 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND AWENDAW...BUCK HALL AND
MCCLELLANVILLE THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:25 PM EDTFlash Flood WarningCHSCharleston69 days
Jun 30, 2:43 PM EDTSevere Thunderstorm WarningCHSAllendale47 min
Jun 30, 3:07 PM EDTSevere Thunderstorm WarningCHSHampton53 min
Jun 30, 4:22 PM EDTSevere Thunderstorm WarningCHSJasper53 min
Jun 30, 5:07 PM EDTSpecial Marine WarningCHS83 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.